Podcast #233: Carfentanil - The Emergency Medical Minute

Author: Don Stader, M.D. and Rachael Duncan, PharmD BCPS BCCCP

Educational Pearls

  • Carfentanil is an opioid elephant tranquilizer that can be used recreationally.  It is 1000 times stronger than fentanyl, and looks like a white powder.
  • Healthcare workers must be cautious when carfentanil overdose is suspected, as the drug can be absorbed through caregivers’ skin if it is present on the patient’s clothes.
  • Overdose may require large amounts of naloxone, and a drip may be started at a rate equivalent to the bolus dose that the patient responded to. For example, if the patient responded to a 10mg bolus dose of naloxone, he would then be started on a 10mg/hr naloxone drip.

References: https://www.dea.gov/divisions/hq/2016/hq092216.shtml

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!